Ask an expert
Question

14 Jul 2005

An appetite-suppressant without side effects like palpitations and insomnia
Please could you tell me if there are anything available (besides will power) to help kick-start weight loss? As soon as I start modifying my diet to eat less carbohydrates, I immediately start having cravings for something sweet to eat or just plain comfort food, especially in winter. I desperately need to lose weight as I can't fit into my clothes and can't afford to buy anything new. I am in my fifties, go to gym at least 5 times a week (aerobics) and have been experiencing a genereal "thickening" of my body. I have tried appetite suppressants, but they have awful side effects. I believe in a healthy diet of proteine in moderation and lots of fresh fruit and vegetables. I don't think I'm ever really hungry, I just feel like eating something.
Answer 985 views
Expert
DietDoc
DietDoc

01 Jan 0001

Dear Feeling Peckish
I don't know where the idea originated that carbohydrates are so fattening because they only contribute 4 cal per gram compared to 9 cal a gram for fat. So if you cut down on FAT instead of carbs you will lose weight and not experience all these cravings. Try eating an energy-reduced, low-fat, high-fibre diet (click on 'Diet' at the top of this page, 'Weight loss' , ‘The right approach' and then on 'Slimming Diet' for a copy of such a diet), and combine the diet with your exercise. Appetite suppressants are a no-no because as you have experienced they can cause such dreadful side-effects, including addiction and dependence. So leave them alone and use a sensible diet and your exercise to lose that weight.
Best regards
DietDoc
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.